Delaware, 2003

Cold in Delaware, January 14 to 29, 2003

January 14 to 29, 2003 · NWS PHI · 4 events in 4 counties and zones

A cold frontal passage on the 13th initiated about a two week run of unseasonably cold weather, even by January standards across the Delmarva Peninsula. The coldest mornings were the mornings of the 18th and 28th as low temperatures dipped into the single numbers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal passage on the 13th initiated about a two week run of unseasonably cold weather, even by January standards across the Delmarva Peninsula. The coldest mornings were the mornings of the 18th and 28th as low temperatures dipped into the single numbers. For many places, these were the coldest days in three years. Minimum temperatures for most days were no higher than the teens. The extreme cold filled homeless shelters to capacity. In addition the number of vehicle batteries dying and parking brakes freezing increased. Calls to heating oil firms and utilities rose dramatically. Several water mains broke because of the extreme cold. Service on the Cape May-Lewes Ferry was reduced to one vessel because of ice in Delaware Bay. Lowest temperatures included 5 degrees in Georgetown (Sussex County) and 6 degrees at the New Castle County Airport. This cold snap was a major contributor to the monthly mean temperature at the New Castle County Airport averaging 4.2 degrees below normal. The monthly mean temperature of 27.3 degrees at the New Castle County Airport was the coldest January and the coldest winter month since 1994 (26.3 degrees). In Georgetown, the monthly mean temperature of 30.4 degrees was 3.9 degrees colder than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 2:50 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 14, 2:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 AM EST TUE JAN 14 2003

OTHER THAN THE CONTINUATION OF COLD WX...NOT MUCH MSRBL PCPN
EXPECTED WITH THIS FCST PKG THRUT THE NEXT SEVEN DAYS. -NAO
FCSTD TO GO + JUST IN TIME TO SUGG LOW OFF SE CST COULD TAKE A QUICK
EXIT TO THE ENE. IF TRUE...THIS WOULD BE ONLY THE SECOND TIME THIS
LATE FALL/WINT THAT A LO OFF THE SE CST HAS NOT AFFECTED US. REAL
STORY FOR THIS WINTER CONTS TO BE STG +PNA WHICH SHOWS LTL
INCLINATION TO BREAK AS EXTREMELY COLD VORTEX ROTATES MENACINGLY OVR
THE UPPER HUDSON BAY. NAO FCSTD TO BCM NEG AGN KEEPING THE FCSTD
COLDEST AIR IN THE NRN HEMISPHERE IN CANADA. LATEST GFS CONTG TREND
OF SUGG WE MIGHT GET A BRIEF THAW TWD SUPER BOWL WEEKEND B4 MORE
ARCTIC AIR RETURNS.

MODELS ALL HAVE INIT PRETTY WELL WITH THE 00Z RUN. ONLY WEAKNESS IS
AIR IS COLDER ACRS LWR PEN OF MI. WE WERE NOT INCLINED TO GO WITH
THE WRMR ETA MOS ANYWAY. SHRT WV IN OH VLY FCSTD TO MOV ACRS THE LWR
HALF OF OUR CWA. DEEPEST MSTR IS IN THE SNOW GROWTH RGN...BUT MDLS
FCSTG VERY LTL OMEGA. THE ONLY WKLY (AS IN VERY) ISENTROPIC SUPPORT
COMES TAFTN. OTHERWISE BEST FGEN FRCG IS OCRG ATTM AND WILL BE WELL
E BY THE TIME THE MSTR ARRIVES. THUS WE WILL KEEP FLURRY FCST
GOING WITH CLOUDIER SKIES DURG THE AFTN. FCST MDL FULL SUN MACROS
THRUT SUPPORT COLDER NGM/AVN MOS FOR MAX TEMPS AND WE WILL LEAN TWD
THEM.

NEXT SHORT WAVE COMES THRU OVRNGT. THIS ONE SEEMS TO HAVE A BIT LESS
SUPPORT THAN THE DAYTIME ONE. NEVERTHELESS BY THEN MSTR IS ACTUALLY
CLOSER TO THE GROUND (AGAIN IN SNOW GROWTH AREA) AND WE/LL KEEP IN
LOW CHC OF FLURRIES. TRAJ ABV BNDRY LYR MORE WNW THAN NW WITH THIS
LATEST OUTBREAK AND ANY LAKE EFFECT REFUSE FOR US WOULD HAVE TO COME
FROM ERIE AND BE LIMITED TO JUST OUR FAR NRN ZNS. PRESENCE OF CLDS
SHLD PREVENT TEMPS FROM PLUNGING FARTHER AND WILL STICK CLOSE TO
GUID.

GFS MORE PESIM THAN THE ETA FOR WED DAY. EVEN THE ETA HAS CONVECTIVE
TEMPS BEING REACHED. WE WILL LEAN A BIT TWD THE GFS AND ADD SOME
FLURRIES FAR NRN ZONES. MDL SOUNDGS SUPPORT GOING MAYBE A DEG LWR
WITH MAX TEMPS THAN TDY AGAIN TWD THE COLDER NGM/AVN MOS GUID. GFS
MOS GUID LOOKS TOO COLD ON THU DAY WITH A BIT OF WARMUP PRECEDING
NEXT SYS UNLESS DAY IS OVC.

LATEST 00Z MDL RUNS NOT SHOWING MUCH CHG WITH THE SRN STREAM SYS.
EURO MODELS ARE SLGLTY FARTHER N AND ALSO SLGTLY FSTR THAN THE GFS.
GFS H2.5 JET GETS CLOSE TO SRN ZNS AND IS FARTHER N THAN THE ETA/S.
GIVEN THAT AT THIS TIME RNG MOST OF THE MDLS HAVE HAD A SEWD BIAS
WITH SFC LOWS THIS WINTER...WE WILL KEEP POPS IN FAR SERN ZNS. ONLY
CHG WILL BE BASED ON THE FASTER EUROS AND CANADIAN TO LEAVE MSRBL IN
JUST FOR THU NGT. WE/LL LEAVE THE MNTN OF FLURRIES IN FOR FRI WITH
PASSAGE OF NRN STREAM TROF. RATHER STRONG LOOKING TROF COMES THRU
OUR CWA ON SUN WITH NOT MUCH SFC REFLECTION. ATTM ALL THE MED RNG
MDLS INIT CYCLOGEN TOO FAR E TO AFFECT US. WE WILL ADD FLURRIES TO
THE FCST FOR NOW.

MARINE: WE/LL CONT SCA.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SML CRFT ADVSRY CST AND LWR DE BAY ANZ431-450>455.

TFG
Hazardous weather outlook, Jan 13, 5:24 AM EST, 21 hours 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 AM EST MON JAN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Delaware Beaches

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Inland Sussex

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kent

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, New Castle

When
January 14, 3:00 AM EST to January 29, 9:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342797, 5342798, 5342799, 5342800.